Loading

Health Services

Alcohol and Tylenol (or other pain relievers) Don't Mix

EphNotes

Acetaminophen (Tylenol) is an antipyretic (fever reducer) and analgesic (pain reliever). Large doses or long-term usage can cause liver damage. Alcoholic beverages increase the chance of liver toxicity from acetaminophen, or will worsen the liver damage that acetaminophen can cause.

Ibuprofen (Advil) is a non-steroidal anti-inflammatory drug (NSAID). Ibuprofen can cause gastrointestinal bleeding, ulcers and stomach perforations in people who take chronic ibuprofen treatment. Ibuprofen can cause severe toxic effects to the kidneys. Avoid alcoholic beverages.

Aspirin (Bayer, Bufferin) is an analgesic. Aspirin can cause severe stomach upset. People with liver damage should avoid taking aspirin. Alcoholic beverages can aggravate the stomach irritation caused by aspirin. The risk of aspirin-related ulcers is increased by alcohol.

Overdose symptoms of these drugs include upset stomach, drowsiness, nausea, vomiting, confusion, liver or kidney damage, liver or kidney failure, and even coma.

Non-narcotic analgesics like aspirin, acetaminophen, and ibuprofen, when mixed with alcohol, increase possible irritation and bleeding in the stomach and intestines. Some analgesics may also contribute to liver damage that heavy alcohol consumption causes.

KeEPHealthy